Reported cases of multi-system inflammatory syndrome (MIS-C) in children and adolescents who had received at least one COVID-19 vaccine dose were rare, according to a new study.
The reporting rate of MIS-C for those without evidence of SARS-CoV-2 infection was 0.3 cases per million vaccinated individuals, revealed the observational study published in The Lancet Child and Adolescent Health journal.
The findings showed that the MIS-C case rate in vaccinated children and adolescents aged 12-20 in the US is substantially lower than previously published estimates in unvaccinated individuals aged 12-20 who had been infected with SARS-CoV-2 during April to June 2020.
‘Our results suggest that MIS-C cases following COVID-19 vaccination are rare and that the likelihood of developing MIS-C is much greater in children who are unvaccinated and get COVID-19,’ said Dr Anna R Yousaf, of the US Centers for Disease Control and Prevention (CDC).
Vaccination is recommended for everyone aged five years and older in the US for the prevention of COVID-19.
MIS-C, also known as paediatric inflammatory multi-system syndrome (PIM-TS), is a rare condition associated with SARS-CoV-2 infection that was first recognised in April 2020.
It is thought to be an immune overreaction that occurs approximately two to six weeks after SARS-CoV-2 infection in children and adolescents.
The symptoms include fever, rash, eye redness and gastrointestinal symptoms (e.g., diarrhoea, stomach-ache, nausea), and can lead to multi-organ failure.
In the study, the team examined 47 reports of potential MIS-C illness that occurred in a person aged 12-20 years at any time after a COVID-19 vaccine dose.
Of these 47 reports, 21 fit the CDC MIS-C criteria. Out of the 21 cases of MIS-C, 15 had evidence of past or recent SARS-CoV-2 infection, while six did not.
The researchers stressed that they are unable to determine if vaccination contributed to the MIS-C illness in these rare cases.
It is possible that some of the identified cases had other unrecognised inflammatory conditions that coincidentally occurred after vaccination, they noted.